Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 2002, Volume 70, Issue 5

Communication and Equilibrium in Discontinuous Games of Incomplete Information
p. 1711-1740

Matthew O. Jackson, Leo K. Simon, Jeroen M. Swinkels, William R. Zame

This paper offers a new approach to the study of economic problems usually modeled as games of incomplete information with discontinuous payoffs. Typically, the discontinuities arise from indeterminacies (ties) in the underlying problem. The point of view taken here is that the tie–breaking rules that resolve these indeterminacies should be viewed as part of the solution rather than part of the description of the model. A solution is therefore a tie–breaking rule together with strategies satisfying the usual best–response criterion. When information is incomplete, solutions need not exist; that is, there may be no tie–breaking rule that is compatible with the existence of strategy profiles satisfying the usual best–response criteria. It is shown that the introduction of incentive compatible communication (cheap talk) restores existence.

Log In To View Full Content

Journal News